Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 45, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 5, 2008, 11:38 AM EDT for Carteret County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2008, 11:38 AM EDT (15:38 UTC)
- Expired
- Sep 5, 2008, 12:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 20 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 051538
TORMHX
NCC031-051615-
/O.NEW.KMHX.TO.W.0045.080905T1538Z-080905T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1138 AM EDT FRI SEP 5 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL CARTERET COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...NEWPORT...MOREHEAD CITY...BEAUFORT...
* UNTIL 1215 PM EDT
* AT 1134 AM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
BEAUFORT...MOVING NORTHWEST AT 24 MPH.
* THE TORNADO WILL BE NEAR...
HARLOWE AND WILDWOOD BY 1155 AM EDT...
NEWPORT BY 1205 PM EDT...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3478 7653 3473 7658 3473 7660 3470 7660
3467 7664 3469 7667 3467 7669 3467 7673
3480 7698 3486 7672
TIME...MOT...LOC 1538Z 121DEG 21KT 3475 7668
$$
261 follow-up statement
000
WWUS52 KMHX 051554
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1154 AM EDT FRI SEP 5 2008
NCC031-051615-
/O.CON.KMHX.TO.W.0045.000000T0000Z-080905T1615Z/
CARTERET NC-
1153 AM EDT FRI SEP 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR CENTRAL
CARTERET COUNTY...
AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MILL
CREEK...MOVING NORTHWEST AT 24 MPH.
THE TORNADO WILL BE NEAR...
NEWPORT BY 1205 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3473 7658 3473 7660 3470 7660 3467 7664
3469 7667 3467 7669 3467 7673 3479 7696
3485 7672 3478 7653
TIME...MOT...LOC 1553Z 116DEG 21KT 3479 7679
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 5, 4:58 AM EDT, 6 hours 40 minutes earlier.
Area forecast discussion, Sep 5, 4:58 AM EDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
458 AM EDT FRI SEP 5 2008
.SYNOPSIS...
TROPICAL STORM HANNA WILL IMPACT EASTERN NORTH CAROLINA TODAY
THROUGH SATURDAY WITH STRONG WINDS AND HEAVY RAINS EXPECTED. A WEAK
FRONT WILL MOVE INTO THE AREA SUNDAY...THEN DISSIPATE AS WEAK HIGH
PRESSURE BUILDS IN ON MONDAY. A STRONGER COLD FRONT WILL APPROACH
FROM THE NORTHWEST ON TUESDAY AND MOVE THROUGH THE AREA TUESDAY
NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INITIAL BAND OF SHRA WELL IN ADVANCE OF HANNA APPREARING ON RADAR
ABOUT 100 MILES SE OF CAPE LOOKOUT AND TIME OF ARRIVAL TOOL
INDICATES IT WOULD REACH LOOKOUT AROUND 12Z. THIS IS CLOSE TO GFS
TIMING AND GFS ALSO CLOSE WITH OFFICIAL HANNA FCST TRACK...THUS
RELIED ON IT TODAY. INITIAL BAND WILL MOVE IN DURING MORNING BUT MAY
DISSIPATE AS IT MOVES IN DUE TO DRY ATMOS IN PLACE...AND ADJUSTED
POPS THIS MORNING ACCORDINGLY. ATMOS WILL BE SATURATED ENOUGH THIS
AFTN TO SUPPORT RAIN ALL AREAS AND KEPT POPS 60 INLAND TO 80 COAST.
MOS GDNC CLOSE ON MAX TEMPS AND FAIRLY UNIFORM LOW-MID 80S ACROSS
AREA LOOKS REASONABLE WITH INCREASING CLOUDS...ONSHORE WINDS AND
OCNL PCPN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
FAIRLY STRAIGHT-FORWARD FCST WITH HANNA STILL COMING INLAND S OF
AREA OVERNIGHT AND TRACKING OVER INLAND SECTIONS EARLY SAT. OTHER
THAN TROPICAL STORM FORCE WINDS...MAIN THREAT WILL BE TORNADOS WITH
BANDS MOVING ONSHORE STARTING THIS EVENING. PER SPC DAY 1
OUTLOOK...GOOD SETUP FOR WEAK SPIN-UPS OVER AREA. QPF FCST OF 3-5
INCHES OVER AREA LOOKS REASONABLE BUT WILL BE SPREAD OUT OVER 24-36
HOURS SO NOT A MAJOR FLOOD THREAT AND NO NEED FOR FLOOD WATCH. HIGH
POPS TONIGHT AND SAT MORNING...THEN DECREASING SAT AFTN AS STORM
MOVES N.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NO CHANGE TO PREVIOUS FCST...ISOLD/SCT MAINLY DIURNAL CONVECTION
POSSIBLE SUNDAY AS TRAILING LOW PRESSURE TROUGH MOVES INTO THE AREA.
LONGER RANGE MODELS SUGGEST A STRONGER COLD FRONT WILL BE
APPROACHING THE AREA TUES NIGHT AND THIS MAY HELP TO EVENTUALLY
STEER THE NEXT TROPICAL SYSTEM IKE AWAY FROM THE EASTERN SEABOARD
LATE NEXT WEEK. HIGHS COOLING THROUGH THE WEEK, AND BY WED/THUR IN
THE LOW/MID 80S.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS SHOULD HOLD THROUGH EARLY AFTERNOON THEN DETERIORATE
FROM THEN ON AS TROPICAL STORM HANNA APPROACHES FROM THE SOUTH. MID
DECK WILL ARRIVE IN THE MID-MORNING HOURS THEN LOW CLOUD DECK THIS
AFTERNOON. SCATTERED SHOWERS WILL ARRIVE IN THE AFTERNOON...BECOMING
A MORE STEADY AND HEAVY RAIN BY LATE EVENING. SURFACE WINDS WILL BE
FROM THE EAST TO NORTHEAST TODAY GENERALLY NEAR 10 KNOTS. TROPICAL
WINDS WILL NOT AFFECT TERMINALS UNTIL AFTER MIDNIGHT TONIGHT INTO
SATURDAY MORNING. HANNA WILL MOVE THROUGH EASTERN NORTH CAROLINA IN
THE EARLY MORNING HOURS SATURDAY...THEN RAPIDLY OFF TO THE NORTHEAST
DURING THE DAY SATURDAY. WINDS WILL BECOME WEST AT ALL TERMINALS
SATURDAY AFTERNOON.
A WEAK FRONT WILL BRING A SLIGHT CHANCE OF SHOWERS AND STORMS
SUNDAY. THAT FRONT WILL BECOME STATIONARY OVER THE AREA AND WASH OUT
ON MONDAY. ANOTHER FRONT WILL APPROACH AND BRING A CHANCE OF SHOWERS
AND STORMS TUESDAY.
&&
.MARINE...
USED 00Z GFS WINDS THROUGH EARLY EVENING AS THEY MATCH UP VERY WELL
WITH FORECAST MOVEMENT OF TROPICAL STORM HANNA. USED NATIONAL
HURRICANE CENTER WINDS THIS EVENING THROUGH SATURDAY EVENING.
RESUMED USING THE 00Z GFS THROUGH LATE MONDAY EVENING. MADE NO
CHANGES BEYOND THAT. MADE NO CHANGES TO SEAS THROUGH SATURDAY
EVENING. BEYOND THAT I USED THE 00Z WNAWAVE4 WHICH DOES NOT BRING
DOWN SEAS QUITE SO FAST IN THE WAKE OF HANNA AND KEEPS THEM A LITTLE
HIGHER FOR THE REST OF THE PERIOD. THIS MAKES SENSE SINCE SEAS WILL
NOT HAVE MUCH TIME TO COME DOWN BEFORE SWELLS FROM HURRICANE IKE
WORK INTO OUR WATERS NEXT WEEK.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HURRICANE WATCH FOR NCZ047-080-081-093>095-098-103-104.
TROPICAL STORM WARNING FOR NCZ047-080-081-093>095-098-103-104.
TROPICAL STORM WIND WARNING FROM 8 PM THIS EVENING TO 8 PM EDT
SATURDAY FOR NCZ029-044>046-079-090>092.
MARINE...HURRICANE WATCH FOR AMZ135-150-152-154-156-158.
TROPICAL STORM WARNING FOR AMZ130-135-150-152-154-156-158.
&&
SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JW
AVIATION...HSA
MARINE...HSAHazardous weather outlook, Sep 5, 5:28 AM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 528 AM EDT FRI SEP 5 2008 NCZ047-080-081-093-094-060930- MAINLAND DARE-BEAUFORT-MAINLAND HYDE-CRAVEN-PAMLICO- 528 AM EDT FRI SEP 5 2008 ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH TODAY AND IS FORECAST TO TRACK INLAND LATE TONIGHT. TROPICAL STORM CONDITIONS ARE EXPECTED TO DEVELOP THIS EVENING WITH HURRICANE CONDITIONS POSSIBLE. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY LATE THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. TROPICAL STORM CONDITIONS ARE EXPECTED SATURDAY WITH HURRICANE CONDITIONS POSSIBLE. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ029-044>046-079-090>092-060930- MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-DUPLIN-LENOIR-JONES- 528 AM EDT FRI SEP 5 2008 ...TROPICAL STORM WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WIND WARNING. TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH TODAY AND IS FORECAST TO TRACK INLAND LATE TONIGHT. TROPICAL STORM WINDS ARE EXPECTED TO DEVELOP THIS EVENING. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY LATE THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WIND WARNING. TROPICAL STORM WINDS ARE EXPECTED ON SATURDAY. ISOLATED WEAK TORNADOES ARE POSSIBLE SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ095-098-103-104-060930- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 528 AM EDT FRI SEP 5 2008 ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH TODAY AND IS FORECAST TO TRACK INLAND LATE TONIGHT. TROPICAL STORM CONDITIONS ARE EXPECTED TO DEVELOP THIS EVENING WITH HURRICANE CONDITIONS POSSIBLE. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY TONIGHT. THERE IS A HIGH THREAT OF RIP CURRENTS FOR ALL AREA BEACHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. TROPICAL STORM CONDITIONS ARE EXPECTED SATURDAY WITH HURRICANE CONDITIONS POSSIBLE. ISOLATED WEAK TORNADOES ARE POSSIBLE...MAINLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 10:23 AM EDT | Tornado Warning | MHX | Carteret | 22 min |
| Sep 5, 10:50 AM EDT | Tornado Warning | MHX | Carteret, Onslow | 25 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.